Alert archive / Nevada / Red Flag Warnings in 2007

Red Flag Warning 11, NWS Las Vegas, NV

May 20, 2007Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at May 20, 2007, 1:17 PM PDT for Nye County, Nevada. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2007, 1:17 PM PDT (20:17 UTC)
Expired
May 20, 2007, 9:00 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

County Nye County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2895 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 202017
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
117 PM PDT SUN MAY 20 2007

AZZ102-NVZ461-210400-
/O.UPG.KVEF.FW.A.0007.070521T1800Z-070522T0300Z/
/O.NEW.KVEF.FW.W.0012.070521T1800Z-070522T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-LINCOLN COUNTY/ELY DISPATCH-
117 PM PDT SUN MAY 20 2007 /117 PM MST SUN MAY 20 2007/

...RED FLAG WARNING IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 9 PM
PDT /9 PM MST/ MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 9 PM
PDT /9 PM MST/ MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

WIDESPREAD GUSTY SOUTHWEST WINDS OVER 35 MPH ARE EXPECTED TO
DEVELOP ACROSS SOUTHEAST NEVADA AND NORTHWEST ARIZONA MONDAY AHEAD
OF A COLD FRONT WHICH IS FORECAST TO SWEEP DOWN THROUGH CENTRAL
NEVADA. THESE GUSTY WINDS WILL COMBINE WITH CRITICALLY DRY FUELS
AND A VERY DRY AIRMASS WITH SINGLE DIGIT MINIMUM RELATIVE HUMIDITY
VALUES. THESE CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS WITHIN THE WATCH AREA.

THERE IS ALSO A THREAT THAT ISOLATED DRY THUNDERSTORMS MAY
ACCOMPANY THE COLD FRONT OVER NORTHERN LINCOLN COUNTY NEVADA
MONDAY AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NVZ462-210400-
/O.NEW.KVEF.FW.W.0011.070520T2017Z-070521T0400Z/
NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
117 PM PDT SUN MAY 20 2007

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

SOUTHERLY WINDS HAVE BECOME STRONGER THAN EXPECTED TODAY WITH
WIDESPREAD GUSTS OVER 35 MPH. RELATIVE HUMIDITY VALUES WERE IN THE
SINGLE DIGITS IN MOST OF ZONE 462 EARLY THIS AFTERNOON. THE
COMBINATION OF LOW HUMIDITY AND STRONG WINDS WILL CONTINUE INTO
THE EVENING BEFORE WINDS DIMINISH. THEREFORE A RED FLAG WARNING
HAS BEEN ISSUED FOR THE REMAINDER OF THE AFTERNOON UNTIL 9 PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS85 KVEF 210400
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 PM PDT SUN MAY 20 2007

NVZ462-210500-
/O.EXP.KVEF.FW.W.0011.000000T0000Z-070521T0400Z/
NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
900 PM PDT SUN MAY 20 2007

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING...

AUTOMATED SENSORS ACROSS NYE COUNTY INDICATE WIND GUSTS CONTINUE
TO DECREASE IN INTENSITY. THE RED FLAG WARNING WILL EXPIRE AT 9
PM PDT THIS EVENING.

$$

AZZ102-NVZ461-211400-
/O.CON.KVEF.FW.W.0012.070521T1800Z-070522T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-LINCOLN COUNTY/ELY DISPATCH-
900 PM PDT SUN MAY 20 2007 /900 PM MST SUN MAY 20 2007/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
TO 9 PM PDT /9 PM MST/ MONDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
TO 9 PM PDT /9 PM MST/ MONDAY. 

WIDESPREAD GUSTY SOUTHWEST WINDS OVER 35 MPH ARE EXPECTED TO
DEVELOP ACROSS SOUTHEAST NEVADA AND NORTHWEST ARIZONA MONDAY
AHEAD OF A COLD FRONT WHICH IS FORECAST TO SWEEP DOWN THROUGH
CENTRAL NEVADA. THESE GUSTY WINDS WILL COMBINE WITH CRITICALLY
DRY FUELS AND A VERY DRY AIRMASS WITH SINGLE DIGIT MINIMUM
RELATIVE HUMIDITY VALUES. THESE CONDITIONS WILL PRODUCE CRITICAL
FIRE WEATHER CONDITIONS WITHIN THE WATCH AREA.

THERE IS ALSO A THREAT THAT ISOLATED DRY THUNDERSTORMS MAY
ACCOMPANY THE COLD FRONT OVER NORTHERN LINCOLN COUNTY NEVADA
MONDAY AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

PIERCE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 20, 9:10 AM PDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 20, 9:10 AM PDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 AM PDT SUN MAY 20 2007

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE PACIFIC
NORTHWEST TODAY AND MONDAY AND INTO WYOMING TUESDAY. THIS WILL
RESULT IN LOCALLY BREEZY CONDITIONS ACROSS THE SOUTHERN GREAT BASIN
AND MOJAVE DESERT AND A GRADUAL COOLING TREND. HIGH TEMPERATURES
ABOUT 10 DEGREES ABOVE NORMAL TODAY WILL BE CLOSE TO NORMAL BY
TUESDAY.
&&

.UPDATE...NO CHANGES FROM PREVIOUS THINKING AND NO UPDATES PLANNED
THIS MORNING.
&&

.PREV DISCUSSION...325 AM PDT SUN MAY 20...SHORT TERM...THE UPPER
LOW CURRENTLY CENTERED ALONG THE BRITISH COLUMBIAN COAST WILL BE THE
MAIN FEATURE TO WATCH OVER TODAY THROUGH TUESDAY. THE 00Z
GFS/NAM/ECMWF REMAIN FAIRLY CONSISTENT WITH PREVIOUS MODEL RUNS ON
THE TRACK AND TIMING OF THE SYSTEM. IT IS FORECAST TO MOVE DOWN INTO
THE WASHINGTON COAST THIS AFTERNOON THEN ACROSS SOUTHERN IDAHO
MONDAY AND INTO WYOMING TUESDAY. INCREASING SOUTHWEST FLOW WILL
DEVELOP TODAY THEN PEAK MONDAY AHEAD OF THE ASSOCIATED COLD FRONT
WHICH IS FORECAST TO MOVE DOWN THROUGH CENTRAL NEVADA MONDAY
AFTERNOON. BOTH THE GFS AND NAM BRING THE FRONT DOWN INTO SOUTHERN
NEVADA MONDAY NIGHT BUT THEN STALL IT THROUGH TUESDAY. THE GFS
INDICATES IT WILL RESTRENGTHEN AND PUSH SOUTH TUESDAY NIGHT AND THE
NAM DOES SOMEWHAT ALSO...BUT NOT AS DEFINITIVELY AS THE GFS. THE
MAIN EFFECTS FROM THIS SCENARIO WILL BE GUSTY WINDS AHEAD OF THE
FRONT...ESPECIALLY MONDAY AND NOTICEABLY LOWER TEMPERATURES BY
TUESDAY.

.LONG TERM...NOT MUCH CHANGE IN MODELS OR FORECAST FOR THE EXTENDED
PERIOD OF WEDNESDAY TO SATURDAY. DID LOWER TEMPERATURES A DEGREE OR
TWO WEDNESDAY AND THURSDAY AS MODELS SHOW HEIGHT AND THICKNESS A BIT
LOWER AND TEMPERATURE GUIDANCE ALSO REFLECTS THIS. NORTHWEST FLOW ON
BACKSIDE OF TROUGH WILL GIVE WAY TO RIDGING OVER THE REGION BY
SATURDAY. TEMPERATURES WILL INCREASE AS WELL TO WELL ABOVE NORMAL
LEVELS. PREVIOUS CONCERN ABOUT COLORADO RIVER VALLEY WINDS IS LESS
AS PRESSURE GRADIENTS ARE FORECAST TO BE AS STRONG AS PREVIOUSLY
EXPECTED. THROUGH ALL THE EXTENDED IT WILL BE DRY WITH LITTLE CLOUD
COVER.
&&

.FIRE WEATHER...MINIMUM RH VALUES BELOW 15 PERCENT WILL PERSIST
TODAY AND GUSTY SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON FROM
SATURDAY...ESPECIALLY OVER THE NORTHERN PORTION OF THE DISTRICT AT
THIS TIME IT APPEARS THE WINDS WILL REMAIN UNDER RED FLAG CRITERIA
TODAY. IT APPEARS WINDS SHOULD PEAK MONDAY AHEAD OF AN APPROACHING
COLD FRONT MAINLY OVER LINCOLN AND MOHAVE COUNTIES. WILL ISSUE A
FIRE WEATHER WATCH FOR MONDAY AFTERNOON AND EVENING FOR THOSE
AREAS.&&

.AVIATION...FOR KLAS: ASIDE FROM SOME OCCASIONAL CIRRUS CLOUDS SKIES
WILL REMAIN CLEAR TODAY. WINDS WILL REMAIN LESS THAN 10 KNOTS THIS
MORNING. SOUTHWEST WIND GUSTS UP TO 25 KTS WILL DEVELOP AFTER 20Z
SUNDAY. NO SIGNIFICANT WEATHER EXPECTED.

THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA:  LIGHT WINDS THIS MORNING PICKING UP TO THE 15 TO 20KT
RANGE WITH GUSTS TO 30KTS. WINDS WILL DECREASE TO 10KT AFTER 04Z
THIS EVENING. SKIES WILL STAY MOSTLY CLEAR WITH SOME OCCASIONAL
CIRRUS CLOUDS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR/JACQUES/HARRISON

HTTP://WEATHER.GOV/LASVEGAS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:16 AM PDTFire Weather WatchVEFLincoln9 hr
May 20, 1:17 PM PDTRed Flag WarningVEFLincoln32 hr

Nearby

Red Flag Warnings in Nevada, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.